Narrow Results Clear All
- Culture of Safety 1
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 3
- Quality Improvement Strategies 1
- Specialization of Care 1
- Technologic Approaches 1
Search results for "Medicine"
Cases & Commentaries
- Web M&M
Valentina Jelincic, RPh, and Julie Greenall, RPh, MHSc; February 2018
A hospitalized pediatric burn patient underwent dressing changes and burn inspection every third day. On those days she received oxycodone for pain, which allowed her to tolerate the painful procedures and to rest. After a dressing change one day, the mother noticed the child's breathing was shallow. That day the patient had received three doses of oxycodone, but because the automated dispensing machine had been stocked incorrectly with a higher concentration of oxycodone solution stored in the location normally reserved for the lower concention, she received nearly five times the dose ordered.
Journal Article > Study
Tham E, Calmes HM, Poppy A, et al. Pediatrics. 2011;128:e438-e445.
Pediatric inpatients are at high risk for adverse drug events (ADEs). Pediatric-specific trigger tools and computerized surveillance systems are effective methods to detect ADEs and identify opportunities for prevention. This performance-improvement collaborative implemented a multifaceted change strategy in 13 institutions and produced a 42% reduction in ADEs. The change strategies included efforts to reduce interruptions during medication administration, adopt consensus-based protocols and order sets, ensure high reliability with the Five Rights, and foster a culture of safety. The interventions had the greatest impact on opioid-related ADEs, which decreased by 51% across participating hospitals. The authors recommend using quality improvement collaboratives to drive improved patient care.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
Journal Article > Commentary
Cohen MR. Hosp Pharm. 2008;43:696–698.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 13, 2007.
This announcement provides specific instructions on safe prescribing of a cancer pain medication in response to several patient deaths associated with off-label use.